Lightning, Columbia
- When
- August 27, 8:00 AM CST
- Where
- Columbia County, 2 mi E of Portage
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 43.550, -89.410
Lightning started a fire that substantially damaged a 2-story home.
A large convective thunderstorm complex moved southeast through southern Wisconsin during the mid-morning hours and gradually diminished in strength. On the back side of the thunderstorm complex a wake low pressure formed, which resulted in a tight surface pressure gradient.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A large convective thunderstorm complex moved southeast through southern Wisconsin during the mid-morning hours and gradually diminished in strength. On the back side of the thunderstorm complex a wake low pressure formed, which resulted in a tight surface pressure gradient. The tight pressure gradient generated strong gusty southeast winds up to around 40 knots (46 mph).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 27, 2:25 AM CST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 325 AM CDT MON AUG 27 2007 .DISCUSSION...FORECAST FOCUS IS ON PCPN CHANCES TODAY THROUGH WEDNESDAY. MODELS ARE IN FAIR AGREEMENT WITH SYNOPTIC PROGRESSION OF H850 BAROCLINIC ZONE AND SURFACE FRONT...ALTHOUGH NAM IS A BIT FASTER. I WILL GENERALLY GO WITH THE SLOWER GFS...UKMET AND ECMWF MODEL TIMING WITH THE NEXT SYSTEM. SHORT TERM CONCERN IS WITH ELEVATED CONVECTION WHICH WILL LIKELY BRUSH THE NORTHWEST PART OF THE CWA THIS MORNING. CONVECTION IS DRIVEN BY A WEAK SHORT WAVE AND MID LEVEL WAA...AND WILL PROBABLY HOLD TOGETHER FOR THE MORNING HOURS. AREAS AFFECTED WILL GENERALLY BE ALONG AND NORTH OF A MADISON TO FOND DU LAC LINE. THE NEXT CHANCE FOR RAIN WILL BE TUESDAY ACROSS ALL BUT THE SOUTHEAST PART OF THE CWA. POPS WILL BE LOW AT THIS TIME SINCE THE SURFACE FRONT IS SLOW AND IS FORECAST TO BE IN CENTRAL SECTIONS OF THE STATE YET ON TUESDAY. MOST OF THE CONVECTION IS POST FRONTAL ALONG THE H850 BAROCLINIC ZONE. UPPER LEVEL SUPPORT WILL ALSO BE NORTH OF THE CWA TUESDAY. CHANCES FOR RAIN INCREASE TUESDAY NIGHT AND WEDNESDAY MORNING AS THE SYSTEM AND DYNAMICS SHIFT INTO SOUTHERN WISCONSIN. THE SURFACE BOUNDARY AND H850 PACKING IS FORECAST TO SAG THROUGH NORTHERN ILLINOIS DURING THE MORNING HOURS WEDNESDAY AND ONLY A SLIGHT CHANCE FOR SHOWERS SHOULD REMAIN ACROSS THE SOUTHERN HALF OF THE CWA BY WEDNESDAY AFTERNOON. A LARGE DRY RIDGE IS EXPECTED TO SETTLE OVER WISCONSIN WEDNESDAY NIGHT AND LINGER INTO SUNDAY. QUIET WEATHER IS EXPECTED THROUGH THIS PERIOD WITH A VERY DRY COLUMN. && .AVIATION...STRONG WARM ADVECTION IN 850-700 MB LAYER IS FORECAST TO PUSH THROUGH WISCONSIN TODAY. ALONG THE EDGE OF THE 700 MB CAP...ROUGHLY IN THE +10 TO +12 C AREA...THUNDERSTORMS SHOULD PUSH MAINLY THROUGH CENTRAL WISCONSIN THIS MORNING. VERY STRONG GRADIENT BETWEEN BONE DRY AIR CURRENTLY OVER EASTERN HALF OF WISCONSIN AND MOISTURE DOWNSTREAM OF EXTREMELY MOIST AND UNSTABLE AXIS IN THE PLAINS MAKES THUNDERSTORM FORECAST DIFFICULT FOR MSN THIS MORNING. CONVECTION PROBABLY WILL NOT SURVIVE TRIP INTO DRIER AND MORE STABLE AIRMASS AS IT APPROACHES MSN. LOW PROBABILITY EVENT SO WILL LEAVE OUT FOR NOW AND MONITOR CLOSELY. WILL THROW IN MORE MID AND HIGH CLOUDS THOUGH. MKE SHOULD BE OK AS DRY AND STABLE AIRMASS SHOULD RESULT IN RAPID WEAKENING OF CONVECTION. JUST SOME MID AND HIGH CLOUDS AS REMNANT DEBRIS DRIFTS DOWNSTREAM. && .MKX WATCHES/WARNINGS/ADVISORIES... NONE. && 35/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 442 AM CDT MON AUG 27 2007 WIZ046-047-051-052-056>060-062>072-281100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 442 AM CDT MON AUG 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS MORNING WEST OF A LINE FROM SHEBOYGAN TO MADISON TO DARLINGTON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY. THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY NIGHT WEST OF A LINE FROM FOND DU LAC TO WEST BEND TO WHITEWATER TO JANESVILLE. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE POSSIBLE. THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LMZ643>646-665-281100- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 442 AM CDT MON AUG 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FROM LATE TONIGHT INTO WEDNESDAY NIGHT DUE TO STRONG WINDS AND HIGH WAVES. THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY AND AGAIN SUNDAY NIGHT INTO MONDAY. WWW.WEATHER.GOV/MKX CRAVEN
The Milwaukee radar (KMKX), 95 km away, was scanning. The volume nearest the first event began at 13:59 UTC.
15 strong wind, 3 lightning. Local standard time, as filed.
Lightning started a fire that substantially damaged a 2-story home.
Lightning struck the golf bag and then a 75-year-old male golfer who was standing under a tree during a thunderstorm. He was instantly killed. He was playing at the Odana Golf Course on the southwest side of Madison.
Lightning started a fire that substantially damaged a 2-story home.
Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.
Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.
Strong southeast wake-low winds gusting to 43 knots (49 mph) resulted in scattered reports of broken tree branches damaging power-lines.
Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.
Strong southeast wake-low winds gusting to 41 knots (47 mph) resulted in scattered reports of broken tree branches damaging power-lines.
Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.
Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines. Additiionally, on the top of the 15-story AOS Building on the UW-Madison campus, a gust to 50 knots (58 mph) was measured at 1047CST.
Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of felled trees and broken tree branches damaging power-lines. A pier on Rock Lake in Lake Mills was ripped apart by the resultant hhigh waves that quickly formed.
Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.
Strong southeast wake-low winds gusting to 40 knots (46 mph) resulted in scattered reports of broken tree branches damaging power-lines.
Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.
Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.
Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.
Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.
Strong southeast wake-low winds gusting to 39 knots (45 mph) resulted in scattered reports of broken tree branches damaging power-lines.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Dane | 2007-08-27 | 75 | Male | Golfing | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57749, 57772, 57750, 57691, 57692, 57693, 57694, 57695, 57696, 57697, 57699, 57700, 57701, 57702, 57703, 57704, 57706, 57707.